Nevada, 2019Damaging Wind in Nevada, July 22, 2019
July 22, 2019 · NWS REV · 1 event in 1 county or zone
Isolated thunderstorms formed across parts of west-central Nevada, moving quickly northward into northern Nevada. The strongest storms produced wind gusts between 45 and 50 mph and blowing dust across parts of the basin and range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed across parts of west-central Nevada, moving quickly northward into northern Nevada. The strongest storms produced wind gusts between 45 and 50 mph and blowing dust across parts of the basin and range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 22, 2:26 PM PST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 22, 2:26 PM PST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Reno NV
326 PM PDT Mon Jul 22 2019
.SYNOPSIS...
Mid-summer heat will persist across the Sierra and western Nevada
for the upcoming week. The threat for mainly afternoon and evening
showers and thunderstorms continues for the next few days. A couple
strong storms are possible with frequent lightning, locally heavy
rainfall, gusty winds and small hail. Lightning could also occur
late tonight into early Tuesday for parts of western Nevada.
&&
.DISCUSSION...
* Thunderstorms
Another day of thunderstorms is expected late this afternoon and
early evening with potential for storms to sustain into the overnight
hours. There is concern for both dry lightning strikes as well as
the potential for a few strong thunderstorms with isolated heavy
rain, gusty erratic winds, and hail up to around an inch possible.
The main focus of thunderstorms is expected to be in west-central
Nevada and with west winds starting to kick in as of 2 PM it looks
unlikely that we'll get storms to form as far west as Reno/Carson.
Storms are expected again on Tuesday, most likely well east of
Reno-Carson as drier air pushes into the region from the west.
For mid-week, storms are expected to be mainly confined to south
of I-80 as a trough swings through the Pacific Northwest and
increases dry southwest flow for the northern parts of the region.
Storms could become more widespread again late in the work week
as the ridge of high pressure builds into the Desert Southwest.
It looks like dry air will dominate by the weekend with thunderstorms
becoming unlikely.
* Heat
Today is expected to be the hottest day of the workweek with daytime
high temperatures in the 90s to low 100s. The low temperatures
overnight are also going to be unusually high, only dropping down
to the mid 60s to around 70. This brings a moderate risk of heat
health impacts, especially for those who are sensitive to heat,
and those without effective cooling. A Heat Advisory is in effect
through this evening for western Nevada.
Temperatures will cool a few degrees for the rest of the week,
but not a lot. Expect heat to continue through the week, possibly
re-intensifying by the weekend with another chance for triple
digit temperatures.
* Winds
Typically breezy winds are expected in the late afternoons through
the week, generally gusting to around 25-30 mph. For more information
on this may impact fire weather refer to the fire weather section
below.
-Zach
&&
.AVIATION...
Hot temperatures with thunderstorms and typical afternoon breezes.
Temperatures near 95-100 degrees will increase density altitude
concerns through the rest of the week.
Thunderstorm are expected throughout the region today with the
greatest likelihood in west-central Nevada. Chance of thunderstorms
at KTVL/KTRK = 5-10%, KRNO/KCXP/KMEV =10-15%, KMMH = 15-20%,
KNFL/KLOL = 25%. There is a chance of a few discrete super cells
in west-central Nevada with hail up to 1 inch, brief heavy rainfall,
and wind gusts in excess of 60 mph.
Outside of thunderstorm wind gusts, mainly typical afternoon
breezes out of the west gusting 20-25 kts. -Zach
&&
.FIRE WEATHER...
Thunderstorms have been slow to develop this afternoon, with west
winds kicking in early to squelch instability/focus across far
western Nevada and northeast CA. Farther east from the Pine Nut
Range eastward, isolated thunderstorms remain possible through the
evening, with gusty and erratic outflow winds in excess of 40 mph
possible with surface temp/dewpoint spreads in excess of 50 degrees.
Wetting rains are unlikely due to fast storm motions.
A few nocturnal storms are still possible tonight from the Sierra
Front up into northwest Nevada, and perhaps as far west as the
Lake Tahoe Basin. Any nocturnal storms will be fast moving, greatly
limiting how much rain will reach the surface in any one spot,
Additionally, the very high bases will bring a low chance for a
few sudden surface gusts to 30-35 mph late tonight and Tuesday
morning. As there is no major, organized forcing aloft, coverage
and confidence are expected to remain low enough that watches or
warnings were decided against.
As far as winds, heads up across northeast California and into northern
Washoe County where afternoon wind gusts of 25-30 mph (briefly to 35
mph in some spots) are expected again Tuesday afternoon.
Additional afternoon storms are possible Wednesday through Friday,
although the focus will shift to the more typical Mono-Mineral areas.
Also, moisture will increase with lighter flow aloft allowing for
more rain to reach the surface. In fact, flood prone areas such
as burn scars could see an increased chance for flash flooding if
heavy rain sets up over those areas. -Snyder
&&
.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 11 PM PDT this evening NVZ001-003-004.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Jul 22, 4:48 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Reno NV
548 PM PDT Mon Jul 22 2019
NVZ001-003>005-230115-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
548 PM PDT Mon Jul 22 2019
...STRONG THUNDERSTORMS DEVELOPING OVER THE NEVADA BASIN AND RANGE...
At 544 PM PDT, Doppler radar was tracking isolated strong
thunderstorms over Churchill County.
Heavy rainfall, half inch hail, and winds in excess of 40 mph will
be possible with these storms.
Locations impacted include...
Fallon, Lovelock, Pyramid Lake, Lahontan Reservoir, Gerlach, Fernley,
Yerington, Virginia Peak, Oreana, Middlegate, Silver Springs, Derby
Dam, Trinity Junction, Mason, Stagecoach, Sutcliffe, Wabuska, Hazen,
Imlay and Stillwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 4000 11754 3988 11746 3955 11749 3938 11776
3922 11772 3910 11778 3901 11818 3892 11819
3889 11817 3888 11947 3951 11948 4007 11979
4096 11980 4096 11879 4085 11878 4086 11765
4068 11764 4068 11730 4052 11730
TIME...MOT...LOC 0044Z 240DEG 48KT 3966 11875
JOHNSTONThunderstorm Wind, Mineral
- When
- July 22, 5:00 PM PST to 6:00 PM PST
- Where
- Mineral County, 0.81 mi NW of Mina Arpt
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.389, -118.109
Strong outflow winds from nearby decaying thunderstorms blew a small tree down, blew the siding of a single-wide trailer off, blew metal roofing panels off another single-wide trailer, and damaged a metal overhang on a flat-roofed store. Wind gusts were estimated to be 50-55 mph. The damage was estimated based upon the costs of the materials damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 22, 20191 death · 2 injured · $38,000 · 70 kt wind · 20 events
- Damaging Winds in Maryland, July 22, 20191 death · 78 kt wind · 34 events
- Flash Flood in Arizona, July 22, 20191 death · 1 injured · $20,000 · 1 event
- Flash Flood and Debris Flow in California, July 22 to 24, 2019$8.0 million · 60 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 22 to 23, 20191.5 in hail · 105 events
- Damaging Winds and Lightning Strike in New York, July 22, 2019$69,000 · 56 kt wind · 19 events
- Dust Storm and Damaging Winds in Arizona, July 22, 2019$84,000 · 62 kt wind · 10 events
- Damaging Winds in Virginia, July 22, 2019$44,000 · 55 kt wind · 15 events
- Flash Flooding in Mississippi, July 22, 2019$60,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 22, 2019$45,000 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22 to 23, 201950 kt wind · 36 events
- Flash Flooding in California, July 22 to 25, 2019$38,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849406.